Update: Following my post regarding a better time... - PMRGCAuk

PMRGCAuk
9,280 members โ€ข 16,270 posts

Update

Following my post regarding a better time to take enteric coated Pred, as promised here's an update over the last couple of days. I've now taken two doses of 30mg Pred at about 9pm and I've not had any problems with disturbed sleep and the dizziness and tinnitus have lessened during the morning. BUT, I now have really tight muscle spasms around my chest and back, also around the chin area. This started yesterday so I decided to phone the doctor this morning. I managed to get an appointment today and he sent me to the hospital for an x-ray and for an ECG tomorrow. He didn't seem unduly concerned and I feel he actually set up the hospital appointments as a way of reassuring me. He more or less said that a lot of my symptoms were caused by stress and suggested I "did something" to distract myself. Not sure what, seeing that the dizzyness and tinnitus I'm experiencing make it very difficult for me either to walk far or to drive far. And as I live on my own, I'm spendng many hours at the moment wondering what on earth to do to kill time! Anyway, he also said that the suggestion from the rheumatologist that I reduce from 40mg to 30mg was probably too fast so I now have a supply of 1mg enteric coated Pred so I can reduce more slowly. So, once again, it's a question of trial and error - or as I prefer to call it, DIY medicine!!

19 Replies
oldest โ€ข newest

They don't really know do they Janann. We get so many weird symptoms from Pred. I felt as if I was in a bear hug the other week. I also think that some doctors' attempts at reassurance can feel dismissive. At least you'll confirm that there is nothing wrong in your chest region. Glad your sleep was better, that helps everything. The dizziness and Tinnitus have lessened too, that's good.

The distraction advice was a bit lame. Mind you I distract myself on here and by reading and even crafting since I bought items for my grandson, like glitter, buttons glue, paint, sequins , felt, paper etc. I've done a few paintings I'm quite proud of. He of course hugely prefers Thomas the Tank Engine.

It is the dismissive attitude I object to, as if we are somehow neurotic.

Share every bump in the road on here, there is always someone to either share or advise.

10 likes
Reply

Yes, I can't say often enough how important the support I get from this forum is to me. I don't have family but I have a handful of good friends - but even they can't understand what this illness does to us. At least I seem to be on the right track as far as the timing of my Pred dose is concerned - all need to do now is get the quantity of the dose right!! I'm trying to keep my positive head on and believe that things will get better.

3 likes
Reply

My problem is always in my legs suddenly I feel I can't walk anymore ori find it difficult to go up and downstairs my rheumi suggested I just take 10mg of pred for a day or two until they feel better. I don't want to go on them full time as it took 18 months to slowly come off them? This method seems to work but I feel I am playing around with rather serious drugs ! Anyone else had this problem ?

Reply

That sounds very worrying but I've not experienced any problems like that. Hopefully someone else will be able to help you. Take care.

Jan

Reply

Hi Janann25,

Glad to hear the change in timings seems to have eased some of your symptoms.

Your GP could be partially correct in that stress is playing a part with your chest pains, and he probably meant the best with his advice, but it may well not have come across as sympathetically as it could have been. Hopefully as the dizziness/tinnitus recede you will be able to get out and about again - being on my own as well, I fully appreciate where you are coming from.

Pleased to hear you've got 1mg tabs as well, and at least he acknowledges that Rheumy's advice was too quick, and supports you in a slower taper. So not all bad!

6 likes
Reply

You're absolutely right - if I get get the dosage right and get the side effects under control, I'm sure I will feel much better. Not too much to ask, is it? ๐Ÿ˜‰๐Ÿ˜Š

Reply

Hi again,

You will do!

As PMRpro rightly says we can do - if only the doctors would leave us to our own devices! ๐Ÿ˜‰

5 likes
Reply

DIY medicine - how do you think we amassed the info we have between us? It certainly hasn't been due to informed advice from our doctors!!!

13 likes
Reply

Here here!!

1 like
Reply

Or should that be hear hearโฃ๏ธ!!

3 likes
Reply

both really given comments!

1 like
Reply

๐Ÿ˜‚

Reply

Boy, do I agree to that!

Reply

I take delayed release Pred at Ten PM. I'm not sure if Rayos (aka lodotra) is the same as what you refer to as enteric coated Pred..When I started it, found I had epigastric symptoms, from gird. I moved my omeprazole to dinner time, around 7pm, and the symptoms went away

But just an FYI, I have always found that once my upper GI areas have been irritated, it can take up to a week for the symptoms to completely recede.

Btw sleeping with my head and torso in an elevated position helps me relieve some of the symptoms. Sipping warm water, slowly, with lots of swallowing also helps me.

2 likes
Reply

No, they are different things.

Lodotra/Rayos has a specially designed coating which, under specific gastric conditions (within 3 hours of a meal), breaks down in the stomach after 4 hours, releasing the entire dose at once in the same way the dose reaches the stomach from ordinary pred, just 4 hours later. If there is no food in the stomach the tablets have left the stomach in that time and the absorption of the pred is uneven/unreliable. The pred is absorbed quickly, forming a spike in the blood level which then tails off.

Enteric coated or gastroresistant pred has a different sort of coating which is resistant to gastric acid and so the entire tablet passes through the stomach to a lower part of the gut where it breaks down under less acidic conditions. It takes up to 5 or 6 hours or even more to be absorbed and the blood level increases slowly, reaches a lower peak level and then tails off in a similar way to the plain pred or Lodotra.

3 likes
Reply

Thank you PRMpro for your information- as I've just said to Hindags, I've still got so much to learn!

Reply

Thank you! You explain things so beautifully...

Much appreciated.

Reply

Thank you so much for your reply. Yes, I think that "enteric coated" are the same as the tablets which you take. I take pantoprazole - because omeprazole caused a allergic reaction - and I'm still taking it first thing in the morning. I'll have to consider taking it during the evening before my Pred and see if that helps even more. As I've already said, it's very much a question of trial and error!!

Reply

Whoops, just noticed PMRpro's response to,your post - sorry to give you duff info. There's such a lot to learn still!!

Reply

You may also like...